As reported here, I did not get my scheduled oxaliplatin infusion Monday. I did however, restart my oral capecitibine at 1 tab in the morning and two in the evening, after 3 tabs twice daily had caused stomach irritation to the point that I had to go down to 1 tab twice a day. It has gone pretty well. Some stomach cramping and large loose stools (4-5 per day) but certainly manageable compared to where I was. My conjunctivitis has revved up again, though I am managing that with moisturizing drops. Burning to palms has begun off and on, and the burning to the soles of my feet has become more persistent. Skin stuff, the development of scattered red and brown spots, has continued though some of those that developed at the start have peeled off! What the tub?
Anyhow, I've felt pretty well this week and since I wasn't knocked on my butt by the oxaliplatin I tried to make the most of it. I've done research for spring planting. Destruction of existing beds. Salvaging plants. The building of new beds. What flowers to mix with veggies in a new "kitchen garden" I'm planning. I've done a good bit of sewing and blogging. Completing my TWO "sew frosting" challenges was so much fun with Roo. I've researched fabric shopping in Atlanta. Which may be a most agreeable first ta dah out of the box - that is my current condition! A weekend trip we could make come spring!!! B indulged me and we watched the BBC Sherlock mini series with Cumberbatch and Freeman for fun. And, since I was feeling pretty good, I upped my exercise efforts.
I'll come back to that, but first, a little background. When you consider neuropathies caused by CAPOX - here's the deal ~ There are two components to the condition when you are on this regimen. Physiologically, nerves have several parts. One is the nerve cell, the neuron. Or if in a collection - ganglia. These groups of neurons serve as our communication centers. In the sensory nervous system, these nerves make up fibers that reach out into the surface tissues - the nerve endings that go to the surface of your body...like your fingertips, etc...and allow input from the skin to be registered as hot, cold, rough, smooth, pressure, pain, etc. That sensation is transmitted back to the ganglia to connections via the spinal cord whose fibers then funnel this info to the brain. The intel is then transmitted to the cortex of the brain and you go, "Whoa, this tea is hot!!!" There is a complimentary motor system that sends messages to and from the muscle cells, but as it is not usually affected by CAPOX, we'll leave that be. NOW ~ the neuropathy CAPOX causes is due to the oxaliplatin. Oxaliplatin is made of two components - oxalate and a molecule containing platinum. The neuropathy caused by oxaliplatin is unique in that it also has two parts related to its two constituents. The oxalate makes the nerve fiber (the axon) dysfunction and stay in an excited state. This is what causes the cold sensitivity - the extreme jingy jangy sensation that occurs when I touch or drink anything cold. While unpleasant, it does not produce permanent damage and should gradually resolve on stopping treatment. The platinum enters the neurons (the cell bodies in the ganglia) and causes damage to their mitochondria (structures within all cells that provide energy for cellular function) which then causes the cell body to fail, malfunction, and produce the classic numbness and weird sensitivity that are paresthesias, also called neuropathies. This process can lead to permanent injury and even death of the affected neuron causing loss of function of the nerve fibers that are connected to it. Interestingly, this effect is directly correlated with the total amount of oxaliplatin given as well as the highest concentration in a given moment (the peak level of the medicine in the body) that the nerve cells are exposed to. Therefore, if the dose is large, and/or given rapidly, the level of injury is greater. Even a slowing of the administration can make a large dose more tolerable. The neurons can recover, unless the cumulative damage or peak damage is too great. Therefore, when folks are having neuropathies of Grade 2 or higher...the patient may need to delay additional doses, take the oxliplatin but at a reduced dose, and/or have the dose administered over a longer period of time. If neuropathies do not improve with these interventions, then the patient may not be able to have any further doses of oxaliplatin at all.
Since the brain is FILLED with neurons, you might ask, "How do these neurons - basically the brain itself - avoid damage and death when you are given oxaliplatin?" I have to thank heaven for my blood brain barrier!!!! The BBB is a physical membrane that helps protect the brain from large molecules...in this instance...oxliplatin. Now, if you have a brain tumor, the blood brain barrier can make getting appropriate treatment to the area difficult. But, in my current condition, the BBB provides protection. Thankfully, when I NEEDED treatment to a brain tumor, immunotherapy (the Opdivo I took for 2 1/2 years in my melanoma trial) served me very well!! BECAUSE, when immunotherapy is given, it doesn't kill the melanoma on its own; unlike what we are hoping CAPOX is doing to any random adenocarcinoma cells I may have floating around!!! Opdivo takes the brakes off the immune system that melanoma itself has placed upon it, while simultaneously triggering t cells the patient already has, to gear up and kill the melanoma they can now suddenly 'see' sitting right before them! AND as I wrote a million times before local oncs could grasp this principle: Yep! Immunotherapy can work in the brain... But, back to the here and now...
Given those facts and my condition, my onc preferred to hold my oxaliplatin last week and recommended I start taking alpha lipoic acid, a nutritional supplement, as it could help resolve my neuropathies. On the way home, my dutiful caretaker purchased a bottle for 20 bucks and I started it. However, my Medical Meerkat, One Dwarf, and researcher in chief, could find no evidence whatsoever, that it did any good at all! He did find some data that acetyl-L-carnitine, the stuff you get from eating a steak, could be beneficial. After notifying my onc, and gaining her blessing, I am now taking that. It seems to me, based on Meerkat reporting, exercise has more benefit than anything else, so...like the good patient I am, if exercise works...I'll do that!!! To that end, here's a text exchange I had with one of my besties ~
Me: "I wore myself out yesterday and day prior. B told me research showed that the only thing that REALLY helps neuropathies was exercise. (The thing we got from the nutrition store per my onc has ZERO scientific proof of working...many papers...and yes, B sent them to the onc!!!) so B took me off it because, while it doesn't help the neuropathy, it does cause nausea. Anyhow, I did 1.5 miles yesterday and the day prior on the elliptical and upped my sit-ups, push ups, etc. Today...my body hurts!!! Ha! B said time for a day off. When I told him why I did it...he just looked at me like I'm nutters and said...they mean take a walk...not kill yourself!! 😜"
Today we prepped for a very un-fun, one week va-cay. It is not somewhere we want to go. The scenery will be drab. The food will suck. Putrescence will prevail. It will cost a fortune. But, go we must, knowing the requirements of life (laundry, groceries, basic chores and ADL's) will not disappear just because! So ~ today we prep. Tomorrow we will see what happens.
Without failing to notice, there is beauty still....